Can I undergo fractional C02 or Infini treatment while on low dose Isotretinoin?Acne & Scars Aesthetic Medicine
Sorry to hear that you are suffering from acne scars. Low dose isotretinoin (Accutane) is increasingly being used for acne. Many patients on isotretinoin also have scarring from previous acne. It is best to start scarring treatment early, but there remains some concern with abnormal scarring while on isotretinoin.
Can you undergo fractional CO2 or Infini treatment while on low dose Isotretinoin?
It is safe to proceed with fractional CO2 laser or radiofrequency microneedling while on low dose Isotretinoin.
Previously, patients on isotretinoin were told to wait till 6 months after stopping isotretinoin before undergoing any elective procedures. This warning came about because 11 cases of atypical scarring in patients on isotretinoin were reported in the 1980s.
Technology and treatment protocols have come a long way since then.
Many studies have been carried out to investigate whether it is necessary to delay procedures in patients that have taken or are taking isotretinoin but did not find sufficient, compelling evidence to support the previous recommendation.
Scarring should be treated as early as possible. It is necessary to control acne concurrently, however, in my opinion, it is not necessary to wait for acne to be controlled before treating the scarring. This is especially so as some of the energy-based treatments such as fractional microneedling radiofrequency, fractional lasers, fractional radiofrequency actually help both the active acne and the scarring.
In my practice, I would not hesitate to begin scarring treatments on patients taking low dose isotretinoin. In fact, I often start patients on treatments and low dose isotretinoin at the same time. If you have excessive dryness from isotretinoin, it could possibly slow down recovery from the peeling phase of the fractional CO2 laser but in my opinion, that is a minor effect.
Generally, my choice for treating concurrent acne and scarring would be fractional radiofrequency microneedling over fractional lasers or radiofrequency.
Do discuss with a doctor who will be able to share more with you on their personal experience treating scarring in patients taking low dose isotretinoin for acne.
Hope this helps!
Dr Wan Chee Kwang
- Xia et al. Concomitant Use of 1,550-nm Nonablative Fractional Laser With Low-Dose Isotretinoin for the Treatment of Acne Vulgaris in Asian Patients: A Randomized Split-Face Controlled Study. Dermatol Surg. 2018 Sep;44(9):1201-1208.
- Saluja et al. Safety of non-ablative fractional laser for acne scars within 1 month after treatment with oral isotretinoin: A randomized split-face coantrolled trial. Lasers Surg Med. 2017 Dec;49(10):886-890.
- Picosse et al. Early chemabrasion for acne scars after treatment with oral isotretinoin. Dermatol Surg. 2012 Sep;38(9):1521-6.
- Mahadevappa et al. Surgical Outcome in Patients Taking Concomitant or Recent Intake of Oral Isotretinoin: A Multicentric Study-ISO-AIMS Study. J Cutan Aesthet Surg. 2016 Apr-Jun;9(2):106-14.
- Spring et al. Isotretinoin and timing of procedural interventions: a systematic review with consensus recommendations. JAMA Dermatol. 2017;153:802–09.
This is a very good question. The answer is: Yes. It is safe to do lasers like fractional co2 or infini even while on Accutane.
The latest research published in February 2018 concluded that "a 6-month delay is not necessary for all procedures".
A US research study published in Dec 2017 proved the safety of non-ablative fractional laser (NAFL) 1 month after stopping Isotretinoin - "All patients demonstrated normal wound healing post NAFL treatments, and neither hypertrophic scars nor keloids were observed. Acne scar improvement was satisfactory." There is no increased risk of scarring.
This latest research supersedes the older guidelines of waiting 6 months post-accutane for Laser procedure.
This is a Game-changer because there is no longer a need to delay Acne scar Laser treatments.
Treating Acne Scars early will Definitely give you better final results.
In my experience, I find that my patients who are on low dose isotretinoin will have mild skin dryness. This might worsen after laser treatments. My suggestion is to increase the frequency and amount of moisturiser after Laser. Hope that this helps!
Dr Justin Boey
Previously doctors were hesitant to do laser/ peels on patients on accutane due to the potential risk of scarring and delayed wound healing. However these teachings were based on 3 small case series in the 1980s.
There are studies done in recent years that show insufficient evidence to support delaying treatments such as chemical peels, non-ablative lasers or fractional ablative lasers on patients receiving accutane treatment. (Isotretinoin and Timing of Procedural Interventions: A Systematic Review With Consensus Recommendations; 2017 Aug 1)
It is safe to do fractional ablative laser (CO2) or Infini while you are on accutane. Hope this helps!
Dr Jiwei Wu
An Aesthetic Doctor Reviews Acne Scar Removal Treatments in Singapore (2020)
Dealing with acne in your youth is bad enough, but the scars left behind can be a real nightmare. New patients often ask me 2 common questions: “I’ve...READ MORE
Treating Rolling Acne And Box Scars: A Doctor Shares Tips
Acne is not just a passing condition. Long after the acne is gone, scars in a variety of shapes and forms can emerge. Some common scar types...READ MORE